Scattered Brain Bleeds, Vasculitis in Alzheimer’s Trial Death

News

A fatal bleeding event in an Alzheimer’s clinical trial participant may have been linked with the investigational anti-amyloid agent lecanemab, a case report suggested.

However, drug trialists are not willing to assign blame yet, especially as lecanemab’s fate hangs in a potential FDA approval for early Alzheimer’s disease later this week.

Information about the case initially surfaced just days before the November report of the randomized CLARITY AD trial: a 65-year-old lecanemab user with cerebral amyloid angiopathy (CAA) died after being given tissue plasminogen activator (tPA) for an acute ischemic stroke that happened during the open-label phase of the trial.

In separate letters published in the New England Journal of Medicine, the Northwestern team who treated the stroke patient shed light on the numerous, unusual acute intracerebral bleeds observed, while the CLARITY study investigators stressed the potential role of the patient’s underlying condition, not lecanemab.

The trial participant was homozygous for the APOE4 allele and had a last lecanemab infusion 4 days before the stroke occurred. A head MRI performed 81 days before the stroke showed mild small-vessel disease, with no microhemorrhages, edema, or amyloid-related imaging abnormalities (ARIA); CT performed just before tPA administration showed no hemorrhage, either, according to neurocritical care specialist Sherry Chou, MD, and colleagues of Northwestern University Feinberg School of Medicine in Chicago.

The patient received IV tPA, as there were no contraindications to thrombolysis. Problems emerged 50 minutes into the infusion, when hypertension suddenly developed and forced tPA infusion to be stopped. CT showed extensive, multifocal intraparenchymal hemorrhages without systemic bleeding.

Chou and colleagues administered cryoprecipitate and tranexamic acid. They also gave multiple antiseizure medications for the frequent, nonconvulsive seizures seen on electroencephalography. Three days later, the patient underwent endotracheal intubation, and imaging showed acute right thalamocapsular infarction and innumerable multifocal cortical and subcortical hemorrhages with surrounding edema.

At the request of the family, the patient received comfort measures before dying. Autopsy showed extensive multifocal intraparenchymal hemorrhages, cerebral amyloid angiopathy, Alzheimer’s disease neuropathologic changes, and diffuse histiocytic vasculitis with necrotizing vasculopathy involving amyloid deposition within blood vessel walls.

“The extensive number and variation in sizes of the cerebral hemorrhages in this patient would be unusual as a complication of tPA solely related to cerebrovascular amyloid. The findings raise the possibility of cerebral hemorrhages and necrotizing vasculopathy associated with tPA infusion in a patient with cerebrovascular amyloid who had received lecanemab,” Chou’s group wrote.

In a written response, CLARITY AD investigators Marwan Sabbagh, MD, of Barrow Neurological Institute in Phoenix, Arizona, and Christopher van Dyck, MD, of Yale School of Medicine, clarified that autopsy findings may have been affected by several intervening events since the time of the patient’s hemorrhage.

The duo also highlighted the known risk of intracerebral hemorrhage — and uncommon cases of vasculitis — in persons with CAA not on anti-amyloid therapy.

“We agree that this case raises important management issues for patients with Alzheimer’s disease, particularly patients who are homozygous for the APOE4 allele,” Sabbagh and van Dyck said.

Having occurred during CLARITY AD’s extension phase, the death was not counted among the 13 deaths (six in the lecanemab arm and seven in placebo) in the trial report of nearly 1,800 people.

Also not included was a 79-year-old woman’s death — also during the extension phase of CLARITY AD — that occurred more recently after the patient experienced extensive brain swelling and bleeding and seizures. Previously, a man in his late 80s died of a brain hemorrhage after using lecanemab and apixaban (Eliquis) for atrial fibrillation, though lecanemab developer Eisai argued that the death was unrelated to the drug.

During the randomized phase of CLARITY, no deaths had been judged to be related to lecanemab or occurred with ARIA. ARIA with edema or effusions occurred in 12.6% of people who received lecanemab. Combined cerebral microhemorrhages, cerebral macrohemorrhages, and superficial siderosis occurred in 17.3%, study authors reported.

CLARITY’s main finding was that lecanemab was associated with a statistically significant albeit modest reduction in clinical decline after 18 months in people with early Alzheimer’s disease.

The FDA is expected to announce in the upcoming days whether to grant lecanemab accelerated approval for early Alzheimer’s disease. Some have suggested the agency requires a risk evaluation and mitigation strategy in face of fears of the drug’s ARIA risks.

  • author['full_name']

    Nicole Lou is a reporter for MedPage Today, where she covers cardiology news and other developments in medicine. Follow

Disclosures

Chou disclosed consulting for CSL Behring, serving on the board of directors for the Neurocritical Care Society, and receiving institutional grants from the National Institute of Neurological Disorders and Stroke and the Neurocritical Care Society.

Sabbagh had previously disclosed personal relationships with Alzheon, Athira, EIP Pharma, Eisai, Eli Lilly, Genentech, NeuroTau, NeuroTherapia, Novo Nordisk, Quince, Signant, Synaptogenix, T3D, and uMETHOD Health.

van Dyck had previously reported ties to Biogen, Biohaven Pharmaceuticals, Cerevel Therapeutics, Eisai, Eli Lilly, Genentech, Janssen, Novartis, Ono Pharmaceuticals, Roche, and UCB.

Primary Source

New England Journal of Medicine

Source Reference: Reish NJ, et al “Multiple cerebral hemorrhages in a patient receiving lecanemab and treated with t-PA for stroke” New Engl J Med 2023; DOI: 10.1056/NEJMc2215148.

Secondary Source

New England Journal of Medicine

Source Reference: Sabbagh M, van Dyck CH “Response to: multiple cerebral hemorrhages in a patient receiving lecanemab and treated with t-PA for stroke” New Engl J Med 2023; DOI: 10.1056/NEJMc2215907.

Articles You May Like

Results in Phase 2 scleroderma study by Certa Therapeutics demonstrates improvement in more than 60% of patients
Virus Watch: A cohort study of COVID-19 in households of England and Wales
Managing Diabetes and Severe Mental Illness
Integrated model helps enhance patient care for pediatric brain tumors
Migraine Associated With Increased Risk Of Preterm Delivery, Preeclampsia: Study

Leave a Reply

Your email address will not be published. Required fields are marked *